MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT, AO DIA2.0MM X 135MM, SCALED; PLATE, FIXATION, BONE

STRYKER GMBH DRILL BIT, AO DIA2.0MM X 135MM, SCALED; PLATE, FIXATION, BONE
Model Number 56-01250
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that when drilling with the device the drill got stuck in the sleeve and broke.
 
Additional Manufacturer Narrative
D1, d4, g4 have been corrected with updated product information.Product return date has been added.The device is still pending investigation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The device inspection revealed the following: the received drill bit shows signs of extensive and prolonged usage, also broken from the region from where the cutting edges start.The part with cutting edges was not received for evaluation.Remarkably the breakage was found to be symmetry with no abrupt breakage surface.Some rotational scratch marks were identified on the outer surface around the breakage point.The breakage surface shows rotational pattern and a minor dimple at the centre.The fracture surface resembles a typical ductile fracture due to torsional overload.The shaft diameter of the drill was observed to be 1.99 mm as required against a range of 1.98mm ¿ 2.00mm.The average hardness of the drill bit was observed to be 50.5 hrc as required against a range of 47.0 hrc ¿ 52.0 hrc.The returned drill bit was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is user related.The breakage of the drill happened due to a torsional overload, most likely when excessive rotational force was exerted when the drill was stuck in the sleeve.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DRILL BIT, AO DIA2.0MM X 135MM, SCALED
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11787340
Report Number0008031020-2021-00211
Device Sequence Number3972161
Product Code HRS
UDI-Device Identifier04546540579980
UDI-Public04546540579980
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number56-01250
Device Catalogue Number703896
Device Lot NumberAL02/BB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2021
Initial Date Received by Manufacturer 04/15/2021
Supplement Date Received by Manufacturer04/26/2021
07/01/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date05/27/2021
07/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1